Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 810, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 16, 2017, 8:18 PM CDT for Logan County, Noble County, Payne County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 8:18 PM CDT (01:18 UTC)
- Expired
- Aug 16, 2017, 8:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Logan County, OK, Noble County, OK, Payne County, OK
The radar
The Norman radar (KTLX), 98 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2168 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.2
The text
As transmitted.
344
WUUS54 KOUN 170118
SVROUN
OKC083-103-119-170145-
/O.NEW.KOUN.SV.W.0810.170817T0118Z-170817T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
818 PM CDT WED AUG 16 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southern Noble County in northern Oklahoma...
Logan County in central Oklahoma...
Western Payne County in central Oklahoma...
* Until 845 PM CDT
* At 817 PM CDT, severe thunderstorms were located along a line
extending from near Sooner Lake to near Perry to near Lovell,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Stillwater, Guthrie, Perry, Langston, Crescent, Cashion, Morrison,
Glencoe, Coyle, Cedar Valley, Mulhall, Cimarron City, Orlando, Lake
Carl Blackwell, Lake Mcmurtry, Lovell and Sooner Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3643 9703 3633 9703 3633 9692 3625 9692
3624 9682 3587 9727 3579 9767 3613 9768
3617 9754 3616 9746 3639 9722
TIME...MOT...LOC 0117Z 276DEG 22KT 3643 9699 3629 9724 3605 9759
HAIL...<.75IN
WIND...60MPH
$$
BRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:49 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 16, 6:49 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
649 PM CDT Wed Aug 16 2017
.AVIATION...
17/00Z TAFs. Numerous TSRA expected across north-central and
possibly central Oklahoma terminals early in the forecast period.
00Z OUN sounding indicates more of a cap in place for TSRA to
overcome, but with increasing low level jet and convergence near
front, will keep TEMPO going from previous package. Light
winds and VFR post convection late tonight and tomorrow.
&&
.PREV DISCUSSION... /issued 236 PM CDT Wed Aug 16 2017/
DISCUSSION...
Latest satellite imagery and radar mosaic shows ongoing convection
across the far southeast portion of the area within a band of
relatively high moisture. A cold front is being driven eastward into
our area by a mid level shortwave trough over the central High
Plains. Forcing for ascent from this wave will primarily be north of
our area, but frontal convergence in a moist/unstable air mass will
result in thunderstorm development later this afternoon. This will
happen first in north-central Oklahoma and then build southward
along the front into southwest Oklahoma. Southward extent along
the front is still in question.
Forecast soundings show eroding convective inhibition by mid to
late afternoon across north-central Oklahoma. The steepest mid-
level lapse rates are near the bottom of the CAPE profile and
become weaker aloft, but this thermal structure aloft, with such a
moist and warm boundary layer, will yield moderate to strong
instability later today (MLCAPE ~2,500 to 3,000 J/kg). 0-6 km
shear values of around 30-35 knots should be marginally supportive
of organized storms including supercells, but stronger winds
above 6 km in the upper portion of the CAPE of around 40-45 knots
near the Kansas border. Further south, shear is comparatively
weaker, but as storms consolidate and grow up scale this evening,
a marginal wind threat may persist late into the evening further
south across central Oklahoma. The large hail threat should mostly
be limited to initial late afternoon/early evening storms before
storm mergers and upscale growth occur.
Drier mid-level air evident in GOES-R 7.34 micrometer water vapor
imagery is spreading across much of the area. This has changed the
thermodynamic profile from yesterday, which was comparatively
more moist and not quite as supportive of wind. The cells that
moved through Stillwater gained enough organization with mid-level
MARC signatures to support maybe some marginally severe wind, but
the activity further south was ineffective at producing severe-
criteria winds. Heavy rain was the primary threat. Min/max theta-e
difference in the vertical of ~40 Kelvin suggest a higher
potential for damaging downburst, even with initial development.
This should support fairly strong/rapid cold pool formation and as
mentioned above, a fairly quick evolution to linear structures by
early/mid evening.
Despite a little more dry mid level air and resultant entrainment,
heavy rainfall and localized flooding remains a threat, especially
in areas where Flash Flood Guidance is relatively low (i.e.,
saturated or nearly saturated ground from previous rainfall). Also,
a fairly progressive cold pool driven convective system should limit
duration and keep amounts from being too excessive. We decided to go
ahead and issue a flood watch to cover this potential threat from
north-central Oklahoma southward to the metro which received
significant rainfall amounts yesterday, and extending into portions
of southeast Oklahoma. We may need to adjust the counties included
slightly later this evening based on trends and how convection
evolves.
Thunderstorms should decrease in intensity tonight and may linger
across our southeast counties tomorrow morning, but generally dry
conditions are expected tomorrow. Locally enhanced low-level theta-e
near remnant increasingly diffuse cold front close to the Red River
could support isolated thunderstorm development tomorrow afternoon.
Coverage should be limited due to background mid-level height
rises/subsidence in the wake of departing shortwave trough.
Our attention then shifts westward to the New Mexico plains and
Texas and Oklahoma Panhandles. A weak perturbation in the westerly
flow aloft may support convective development across this region
tomorrow afternoon with some consolidation/upscale growth likely
late in the day into the evening. Western portions of our area may
be impacted by thunderstorms late in the day and these could
continue eastward into central Oklahoma overnight.
The general trend this weekend and into early next week is for
strengthening mean ridging and mid-level height rises should lead
to a little drier pattern, though still some periods of at least
isolated/scattered convection. We left the previous forecast
mostly intact with only minor adjustments to a couple of periods.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 71 91 71 89 / 70 10 50 50
Hobart OK 72 93 71 92 / 60 0 50 20
Wichita Falls TX 74 94 73 94 / 50 20 50 10
Gage OK 65 91 68 91 / 10 10 60 40
Ponca City OK 68 89 69 88 / 80 0 30 40
Durant OK 74 91 73 92 / 50 40 30 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ008-013-019-020-025-
026-028>032-042.
TX...None.
&&
11/10Hazardous weather outlook, Aug 16, 11:45 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1145 AM CDT Wed Aug 16 2017 OKZ004>048-050>052-TXZ083>090-171645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1145 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is Slight Risk of severe thunderstorms across portions of northern and central Oklahoma and a Marginal Risk for much of the rest of the area. Location... The Slight Risk area is northeast of a line from near Alva to Hobart to Lawton to Seminole. A Marginal Risk surrounds the Slight Risk and encompasses all but far northwest Oklahoma. Timing... The most likely time for severe weather will be from 3 PM to 10 PM. Impacts... Damaging winds up to 70 mph. Mainly quarter to half dollar size hail but possibly as large as golf balls. Very heavy rain. Discussion... Thunderstorms will increase by mid afternoon across portions of south-central and southeast Oklahoma. A few of these storms could become severe with damaging wind gusts the primary threat. A more substantial severe weather threat could develop later this afternoon along a cold front moving through the area. Thunderstorms with large hail and damaging winds could impact north central Oklahoma first and then develop southwestward into southwest Oklahoma. By evening, a line of thunderstorms could form and move across much of central Oklahoma. The potential for severe storms is expected to diminish late this evening and overnight but thunderstorms will remain possible across portions of the area through early Thursday. Heavy rain and cloud to ground lightning would be the main impacts with these storms. .Heavy Rainfall/Flooding... A very moist environment will support locally heavy rainfall amounts and the potential for flooding or flash flooding. Portions of the area have experienced heavy rainfall amounts already causing the ground to be saturated. Additional heavy rainfall on these saturated grounds could lead to flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be possible each day through Tuesday. Strong to severe storms will be possible across western Oklahoma and portions of western north Texas Thursday evening. Large hail and damaging wind gusts will be the main concerns along with torrential rainfall. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 16, 7:32 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
732 PM CDT WED AUG 16 2017
OKZ016-170100-
Custer OK-
732 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR southern Custer County Until 800
PM CDT...
AT 731 PM CDT, strong thunderstorms were along a line extending from
4 miles north of Thomas to 4 miles south of Foss Reservoir, moving
east at 30 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3547 9934 3573 9896 3570 9864 3565 9863
3546 9890
TIME...MOT...LOC 0031Z 264DEG 26KT 3581 9877 3551 9922
BRBLocal storm report, Aug 16, 7:34 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG FAIRVIEW 36.27N 98.48W
08/16/2017 MAJOR OK BROADCAST MEDIA
POWERPOLE DOWN AND METAL SHED DESTROYED.
&&
MADSpecial weather statement, Aug 16, 7:35 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
735 PM CDT WED AUG 16 2017
OKZ017-018-170100-
Kingfisher OK-Blaine OK-
735 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Kingfisher and central
Blaine Counties Until 800 PM CDT...
AT 733 PM CDT, strong thunderstorms were along a line extending from
7 miles southeast of Ames to near Eagle City, moving east at 30 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3602 9768 3596 9799 3571 9844 3571 9863
3587 9863 3617 9816 3616 9767
TIME...MOT...LOC 0033Z 263DEG 27KT 3617 9810 3590 9855
BRBSpecial weather statement, Aug 16, 8:02 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
802 PM CDT WED AUG 16 2017
OKZ018>020-170130-
Payne OK-Kingfisher OK-Logan OK-
802 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR west central Payne...central
Kingfisher and northwestern Logan Counties Until 830 PM CDT...
AT 801 PM CDT, strong thunderstorms were along a line extending from
4 miles west of Orlando to near Loyal, moving east at 35 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3598 9737 3579 9821 3604 9821 3616 9768
3616 9714
TIME...MOT...LOC 0101Z 268DEG 31KT 3614 9746 3598 9813
BRBLocal storm report, Aug 16, 8:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 7 SW SOONER LAKE 36.37N 97.13W
08/16/2017 M76 MPH NOBLE OK MESONET
&&
MADLocal storm report, Aug 16, 8:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST 1 S LOYAL 35.96N 98.12W
08/16/2017 E70 MPH KINGFISHER OK TRAINED SPOTTER
6 TO 8 INCH TREE BRANCHES BLOWN OFF.
&&
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:10 PM CDT | Special Weather Statement | OUN | Garfield | 35 min |
| Aug 16, 7:18 PM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| Aug 16, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kay, Noble | 63 min |
| Aug 16, 7:32 PM CDT | Special Weather Statement | OUN | Custer | 28 min |
| Aug 16, 7:35 PM CDT | Special Weather Statement | OUN | Blaine | 25 min |
| Aug 16, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 58 min |
| Aug 16, 8:02 PM CDT | Special Weather Statement | OUN | Kingfisher | 28 min |
| Aug 16, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 34 min |
| Aug 16, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 40 min |
| Aug 16, 8:23 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 52 min |
| Aug 16, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Custer, Kingfisher, Logan and 1 more | 60 min |
| Aug 16, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 59 min |
| Aug 16, 8:52 PM CDT | Special Weather Statement | OUN | Greer, Washita | 23 min |
| Aug 16, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Greer, Kiowa, Washita | 36 min |
| Aug 16, 9:18 PM CDT | Special Weather Statement | OUN | Oklahoma | 27 min |
| Aug 16, 9:25 PM CDT | Special Weather Statement | OUN | Lincoln | 35 min |
| Aug 16, 9:37 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 38 min |
| Aug 16, 9:42 PM CDT | Special Weather Statement | OUN | Payne | 33 min |
| Aug 16, 9:44 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady, Greer, Jackson, Kiowa, Washita | 61 min |
| Aug 16, 9:50 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 55 min |
| Aug 16, 9:56 PM CDT | Special Weather Statement | OUN | Oklahoma | 34 min |
| Aug 16, 9:59 PM CDT | Areal Flood Advisory | OUN | Canadian, Oklahoma | 2 hr |
| Aug 16, 10:00 PM CDT | Areal Flood Advisory | OUN | Caddo, Kiowa, Washita | 3 hr |
| Aug 16, 10:14 PM CDT | Special Weather Statement | OUN | Cleveland, McClain | 31 min |
| Aug 16, 10:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 47 min |
| Aug 16, 10:47 PM CDT | Special Weather Statement | OUN | Cleveland, Grady, McClain, Pottawatomie | 28 min |
| Aug 16, 10:57 PM CDT | Special Weather Statement | OUN | Comanche | 33 min |
| Aug 16, 10:59 PM CDT | Special Weather Statement | OUN | Tillman | 31 min |
| Aug 16, 11:07 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 25 min |
| Aug 16, 11:17 PM CDT | Special Weather Statement | OUN | Cotton, Stephens, Tillman | 28 min |
| Aug 16, 11:27 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Garvin, Grady, McClain, Stephens | 3 hr |
| Aug 16, 11:29 PM CDT | Special Weather Statement | OUN | Garvin, McClain, Pottawatomie, Seminole, Stephens | 61 min |
| Aug 16, 11:44 PM CDT | Special Weather Statement | OUN | Cotton | 31 min |
| Aug 17, 12:01 AM CDT | Special Weather Statement | OUN | Comanche | 29 min |
| Aug 17, 12:10 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 24 min |
| Aug 17, 12:27 AM CDT | Special Weather Statement | OUN | Carter, Coal, Garvin, Hughes, Johnston, Murray and 3 more | 63 min |
| Aug 17, 12:40 AM CDT | Special Weather Statement | OUN | Comanche, Cotton | 35 min |
| Aug 17, 12:47 AM CDT | Areal Flood Advisory | OUN | Carter, Comanche, Cotton, Garvin, Grady, Murray and 1 more | 3 hr |
| Aug 17, 1:14 AM CDT | Special Weather Statement | OUN | Cotton, Jefferson | 46 min |
| Aug 17, 1:21 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 24 min |
| Aug 17, 1:28 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Carter, Coal, Johnston, Love and 3 more | 62 min |
| Aug 17, 1:39 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 51 min |
| Aug 17, 2:27 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Carter, Jefferson, Johnston, Love and 1 more | 63 min |
| Aug 17, 3:43 AM CDT | Areal Flood Advisory | OUN | Bryan, Johnston, Marshall | 3 hr |
| Aug 17, 4:18 AM CDT | Flash Flood Warning | OUN | Bryan, Johnston, Marshall | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.